Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 29, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 27, 2017, 6:50 PM MDT for Grant County, Morton County, North Dakota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 27, 2017, 6:50 PM MDT (00:50 UTC)
- Expired
- Jun 27, 2017, 7:45 PM MDT
- In force
- 55 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Grant County, ND, Morton County, ND
The radar
The Bismarck radar (KBIS), 35 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.8 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1769 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 1953 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
355
WUUS53 KBIS 280050
SVRBIS
NDC037-059-280145-
/O.NEW.KBIS.SV.W.0029.170628T0050Z-170628T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
750 PM CDT TUE JUN 27 2017
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Central Morton County in south central North Dakota...
Northeastern Grant County in south central North Dakota...
* Until 845 PM CDT/745 PM MDT/
* At 750 PM CDT/650 PM MDT/, severe thunderstorms were located along
a line extending from near Almont to 5 miles northeast of Carson,
moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near,
Fish Creek Dam around 815 PM CDT.
Flasher around 820 PM CDT.
Other locations impacted by these severe thunderstorms include Lark.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4684 10096 4635 10095 4643 10155 4681 10154
TIME...MOT...LOC 0050Z 272DEG 20KT 4673 10145 4646 10146
HAIL...1.00IN
WIND...60MPH
$$
AYD3 follow-up statements
345
WWUS53 KBIS 280102
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
802 PM CDT TUE JUN 27 2017
NDC037-059-280145-
/O.CON.KBIS.SV.W.0029.000000T0000Z-170628T0145Z/
Morton ND-Grant ND-
802 PM CDT TUE JUN 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM
CDT/745 PM MDT/ FOR CENTRAL MORTON AND NORTHEASTERN GRANT COUNTIES...
At 802 PM CDT/702 PM MDT/, severe thunderstorms were located along a
line extending from New Salem to 7 miles southwest of Fish Creek Dam
to 7 miles west of Flasher, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe storms will be near...
Fish Creek Dam around 815 PM CDT.
Flasher around 820 PM CDT.
Other locations impacted by these severe thunderstorms include Lark.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4684 10096 4635 10095 4642 10144 4681 10154
TIME...MOT...LOC 0102Z 258DEG 22KT 4683 10139 4664 10133 4649 10138
HAIL...1.00IN
WIND...60MPH
$$
AYD636
WWUS53 KBIS 280114
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
814 PM CDT TUE JUN 27 2017
NDC037-059-280145-
/O.CON.KBIS.SV.W.0029.000000T0000Z-170628T0145Z/
Morton ND-Grant ND-
814 PM CDT TUE JUN 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM
CDT/745 PM MDT/ FOR CENTRAL MORTON AND NORTH CENTRAL GRANT
COUNTIES...
At 814 PM CDT/714 PM MDT/, severe thunderstorms were located along a
line extending from 8 miles east of New Salem to near Fish Creek Dam
to Flasher, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
these severe thunderstorms will remain over mainly rural areas of
central Morton and north central Grant Counties, including the
following locations: Judson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4684 10096 4635 10095 4643 10136 4682 10141
TIME...MOT...LOC 0114Z 264DEG 26KT 4682 10123 4672 10118 4648 10122
HAIL...1.00IN
WIND...60MPH
$$
AYD362
WWUS53 KBIS 280137
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
837 PM CDT TUE JUN 27 2017
NDC037-280145-
/O.CAN.KBIS.SV.W.0029.000000T0000Z-170628T0145Z/
Grant ND-
837 PM CDT TUE JUN 27 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL GRANT COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 4684 10096 4635 10095 4651 10114 4683 10122
TIME...MOT...LOC 0135Z 271DEG 30KT 4682 10106 4672 10101 4648 10105
$$
NDC059-280145-
/O.CON.KBIS.SV.W.0029.000000T0000Z-170628T0145Z/
Morton ND-
837 PM CDT TUE JUN 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR CENTRAL MORTON COUNTY...
At 835 PM CDT, severe thunderstorms were located along a line
extending from 7 miles west of Mandan to 8 miles northwest of St.
Anthony, moving east at 35 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
These severe thunderstorms will remain over mainly rural areas of
central Morton County.
These severe storms will move through Mandan and into Burleigh
County just before 900 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4684 10096 4635 10095 4651 10114 4683 10122
TIME...MOT...LOC 0135Z 271DEG 30KT 4682 10106 4672 10101 4648 10105
HAIL...0.88IN
WIND...70MPH
$$
JP MARTIN/SIMOSKOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 4:39 PM MDT, 2 hours 11 minutes earlier.
Area forecast discussion, Jun 27, 4:39 PM MDT, 2 hours 11 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 539 PM CDT Tue Jun 27 2017 .UPDATE... Issued at 525 PM CDT Tue Jun 27 2017 Widespread mid to upper level cloud cover across western and central North Dakota as of 2230 UTC continues to limit surface based heating and cap erosion along the occluding warm front between US Highways 83 and 85. The most likely scenario is for the shortwave entering far northwest South Dakota to propagate into south central North Dakota around 00-01 UTC. Some cooling aloft with this feature and associated lift is expected to erode the cap. While MUCAPE values around 2000-2500 j/kg are forecast to be in place across central North Dakota with steep mid level lapse rates, weak effective deep layer shear continues to be a limiting factor for potential storm organization and associated threat magnitude. Deep layer shear will be stronger and more favorable for supercells near the South Dakota border. As the low level jet increases this evening, upscale growth into a possible convective complex into the James River Valley is possible. && .SHORT TERM...(This evening through Wednesday) Issued at 200 PM CDT Tue Jun 27 2017 The focus in the short term will be the threat for severe thunderstorms late this afternoon and this evening. At 2 PM CDT a warm front extended through southwest North Dakota followed by a cold front just entering the far west. This will create a narrow band of favorable instability and shear across South Central into Southeast North Dakota this evening. The latest RAP soundings show the CAP breaking around 6-7 PM over central North Dakota with the majority of convection moving east of the James River Valley after 3 or 4 am CDT. Do not see much more than marginal risk for severe thunderstorms as the latest sounding analogues show marginal large hail with a low threat for tornadoes. Also the 15Z SREF focuses the larger threat south of the state tonight. However will keep the mention of large hail and damaging winds going from late afternoon through early morning as the threat definitely exists. On Wednesday the cold front will have moved through the region and showers will be ending by noon east. Cooler and dryer air will be in place. Minimum relative humidity will still fall into the lower 20s southwest but the gusty winds will have moved east by afternoon. .LONG TERM...(Wednesday night through Tuesday) Issued at 200 PM CDT Tue Jun 27 2017 In the extended the global models still bring a closed upper low across North Dakota Thursday and Friday exiting the region Saturday. This will bring instability showers and isolated thunderstorms with the the best chances for showers north and east. This will also herald a cool start to July with high temperatures Saturday in the upper 60s to mid 70s. Warmer weather will arrive early next week and by the Fourth highs will return to the 80s to lower 90s. The best chance for showers will be Thursday night and Friday with the passage of the upper low followed by warm and dry weather Sunday through Tuesday, the Fourth Of July. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 525 PM CDT Tue Jun 27 2017 Scattered strong to severe thunderstorms are possible across central North Dakota this evening and into the early overnight. Isolated thunderstorms are possible west. Uncertainty in timing and impacts to the terminals still remains high. VFR conditions are expected outside of thunderstorms. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...PA SHORT TERM...WAA LONG TERM...WAA AVIATION...PA
Hazardous weather outlook, Jun 27, 4:23 PM MDT, 2 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 523 PM CDT Tue Jun 27 2017 NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-282230- Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Mercer-Oliver- McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-Stutsman- Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 523 PM CDT Tue Jun 27 2017 /423 PM MDT Tue Jun 27 2017/ This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Tonight Scattered thunderstorms are expected to develop this evening generally along and east of a line from Dickinson to Stanley. A few of these storms may be severe producing one inch hail and wind gusts to 60 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered thunderstorms are possible Thursday afternoon and Thursday night. However severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. NDZ001-002-009-010-017-018-031>033-040-041-043-044-282230- Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley- Billings-Stark-Slope-Hettinger-Bowman-Adams- 523 PM CDT Tue Jun 27 2017 /423 PM MDT Tue Jun 27 2017/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...Tonight Isolated thunderstorms are possible this evening. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered thunderstorms are possible Thursday afternoon and Thursday night. However severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. PA
In the hours before
Special weather statement, Jun 27, 5:10 PM MDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Bismarck ND
610 PM CDT TUE JUN 27 2017
NDZ034-042-272345-
Grant ND-Morton ND-
610 PM CDT TUE JUN 27 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MORTON AND
NORTHWESTERN GRANT COUNTIES UNTIL 645 PM CDT/545 PM MDT/...
At 610 PM CDT/510 PM MDT/, Doppler radar was tracking a strong
thunderstorm 9 miles southwest of Glen Ullin, moving northeast at 20
mph.
Half inch hail and wind gusts to 40 mph will be possible with this
storm.
Locations impacted include...
Glen Ullin.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4671 10210 4672 10209 4697 10185 4677 10159
4663 10202
TIME...MOT...LOC 2310Z 228DEG 16KT 4672 10197
AYDSpecial weather statement, Jun 27, 5:46 PM MDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Bismarck ND
646 PM CDT TUE JUN 27 2017
NDZ019-034-042-280015-
Grant ND-Mercer ND-Morton ND-
646 PM CDT TUE JUN 27 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN MORTON...
SOUTHWESTERN MERCER AND NORTHWESTERN GRANT COUNTIES UNTIL 715 PM
CDT/615 PM MDT/...
At 646 PM CDT/546 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 7 miles north of Hebron to
near Glen Ullin to 12 miles west of Heart Butte Dam. Movement was
northeast at 15 mph.
Penny size hail and wind gusts to 50 mph will be possible with these
storms.
Locations impacted include...
Glen Ullin and Hebron.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4657 10205 4663 10205 4663 10209 4673 10208
4681 10210 4698 10210 4698 10214 4701 10215
4702 10214 4715 10192 4682 10162 4655 10204
TIME...MOT...LOC 2346Z 230DEG 11KT 4701 10201 4684 10182 4661 10206
AYDSpecial weather statement, Jun 27, 6:18 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service Bismarck ND
718 PM CDT TUE JUN 27 2017
NDZ019-020-034-042-280045-
Grant ND-Oliver ND-Mercer ND-Morton ND-
718 PM CDT TUE JUN 27 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN MORTON...
SOUTHWESTERN OLIVER...SOUTHERN MERCER AND NORTH CENTRAL GRANT
COUNTIES UNTIL 745 PM CDT/645 PM MDT/...
At 717 PM CDT/617 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 16 miles southwest of
Hannover to 5 miles southeast of Glen Ullin to near Heart Butte Dam.
Movement was east at 20 mph.
Half inch hail and wind gusts to 50 mph will be possible with these
storms.
Locations impacted include...
Glen Ullin and Almont.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.
&&
LAT...LON 4714 10147 4682 10143 4653 10152 4664 10192
4675 10189 4706 10192
TIME...MOT...LOC 0017Z 265DEG 19KT 4701 10174 4678 10173 4663 10178
AYDSpecial weather statement, Jun 27, 6:45 PM MDT, 5 minutes before
Special Weather Statement National Weather Service Bismarck ND 745 PM CDT TUE JUN 27 2017 NDZ034-042-280115- Grant ND-Morton ND- 745 PM CDT TUE JUN 27 2017 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL MORTON AND NORTH CENTRAL GRANT COUNTIES UNTIL 815 PM CDT/715 PM MDT/... At 744 PM CDT/644 PM MDT/, Doppler radar was tracking strong thunderstorms along a line extending from 6 miles west of New Salem to 6 miles northeast of Carson. Movement was east at 25 mph. Penny size hail and wind gusts to 55 mph will be possible with these storms. Locations impacted include... New Salem, Almont, Fish Creek Dam and Judson. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4685 10124 4652 10122 4658 10169 4683 10173 TIME...MOT...LOC 0044Z 266DEG 24KT 4684 10154 4650 10150 AYD
Special weather statement, Jun 27, 6:47 PM MDT, 3 minutes before
Special Weather Statement National Weather Service Bismarck ND 747 PM CDT TUE JUN 27 2017 NDZ020-280115- Oliver ND- 747 PM CDT TUE JUN 27 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN OLIVER COUNTY UNTIL 815 PM CDT... At 746 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles west of Hannover, or 15 miles southeast of Beulah, moving east at 10 mph. Half inch hail and wind gusts to 50 mph will be possible with this storm. Locations impacted include... Hannover. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4698 10176 4712 10176 4721 10136 4698 10130 TIME...MOT...LOC 0046Z 249DEG 10KT 4706 10164 AYD
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 6:18 PM MDT | Special Weather Statement | BIS | Morton | 27 min |
| Jun 27, 6:45 PM MDT | Special Weather Statement | BIS | Morton | 30 min |
| Jun 27, 6:47 PM MDT | Special Weather Statement | BIS | Oliver | 28 min |
| Jun 27, 7:29 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton | 61 min |
| Jun 27, 8:30 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh | 60 min |
| Jun 27, 8:54 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Sioux | 43 min |
| Jun 27, 9:56 PM MDT | Special Weather Statement | BIS | Dickey, Foster, Kidder, LaMoure, Logan, McIntosh and 2 more | 49 min |
| Jun 27, 11:49 PM MDT | Special Weather Statement | BIS | Wells | 41 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.